The Danger of Relying on Anti-Anxiety Drugs

2
559

From The Wall Street Journal: “The problem is that when you start taking a benzo, the brain reduces its natural output of GABA, which means that tapering off the medication can result in even worse symptoms of anxiety, along with extremely unpleasant withdrawal symptoms. I’ve seen many of my clients become dependent on benzos and then have to detox, an experience that causes sweating, headaches, muscular pain, insomnia, irritability and nausea. Excessive benzo use can also cause aggressiveness and poor judgment, and increase the risk of dementia in the long term.

. . . When it comes to navigating anxiety, facing your fears rather than running away from them—or drugging them into submission—is essential to reclaiming your freedom. Having uncomfortable emotions and sensations is normal. Taking a sedative is about escaping those sensations and emotions, when what we actually need to learn is to accept them. It’s almost a painful paradox that in instances when we most need to think, this medication blunts the capacity to be shrewd. I told Cameron that if he continued to take a pill to ‘calm down,’ in case of a nerve-racking situation like turbulence, he was setting himself up to become dependent on the pill instead of learning to navigate his anxiety.

Dr. Tola T’Sarumi, an addiction psychiatrist and instructor at Harvard Medical School, says that she prescribes benzos in small amounts to people who have been hospitalized for an acute psychiatric problem, knowing that she’ll taper them off this class of medication before they leave the hospital. But many people go on to use them for months and years, which creates complications and dangers, especially when, over time, you notice it’s not working as well. ‘And so you increase it again, and keep increasing it. And then you begin to realize that you can’t live without it,’ Dr. T’Sarumi explains.

‘Anything that quickly changes how someone feels is going to have abuse liability,’ says addiction psychiatrist Arthur Robin Williams of Columbia University. The allure of a substance that can help you feel less anxious or lonely in minutes may be powerful, Dr. Williams says, but the immediacy of symptom relief is a huge red flag for risk of dependence: ‘Over time, that’s going to lead to the quickest buildup of tolerance and the worst withdrawal.’ As Whitaker puts it, prolonged use of benzos can cause an ‘iatrogenic brain injury’—in other words, a medical treatment that causes a medical problem.”

Article →

***

Back to Around the Web

2 COMMENTS

  1. They still called it “causing another medical problem” and not a “medical treatment that causes a brain injury.” I tell people, don’t fear seizure or death or even taking more and more, fear things you have to try and live with like chronic akathisia and crippling nerve pain.

    Report comment

  2. This is a badly needed conversation opener. Thank you for beginning the conversation.
    I know someone who lived their entire life in a low level of chronic anxiety which started during early childhood neglect. They report that early on they began to stuff their emotions, become wary, vigilant, withdrawn, but stoic. They learned to push through it, hang in there, discover their strengths, and developed some confidence, yet underachieved. They lived life without certain positive experiences that many take for granted. Over the years, life became more complicated. Situational anxiety became more pronounced and debilitating. So what should such a person do?
    Some report that natural supplements, dietary changes, breathing , maybe a little wine, good exercise, talk therapy, and apps for pleasant music or podcasts with enjoyable distractions have been helpful.
    There are other friends who take meds. I have seen the adverse effect of meds on them. One friend who is a professional told me of the desire to get off Ativan. He/she was having difficulty with that and was interested in the suggestion to try L-theanine. I use L-theanine for driving in certain conditions, or I avoid the expressways and find alternate routes which are so much more interesting.
    I know teachers, both black and white, who suffered while working in chaotic public schools. They couldn’t remain in those situations because the chaos caused great anxiety and health problems. In chaotic situations where you have little or no control over the sources of chaos, who wouldn’t be tempted to pop a pill to numb their emotions? That’s a dangerous choice. If there is a supply chain disruption, the withdrawal symptoms could be deadly. Let’s address at least one source of anxiety, i.e, the chaotic situations in many public schools where kids can’t learn and teachers can’t teach and they ALL develop anxiety and are then targeted for pharmaceutical exploitation.
    The schools I attended were very strict, but they were NOT chaotic and that was a plus. However, there were was one abusive gym teacher who verbally abused some pupils. He harassed one troubled young man, who years later broke his baby’s skull. Kindness might have saved two lives.

    Report comment

LEAVE A REPLY